To the Editor.—
The neurotoxicity of the halogenated hydroxyquinolines was recently reviewed (225:395, 1973) following numerous reports linking subacute myelo-optic neuropathy (SMON) to iodochlorhydroxyquin.Optic atrophy without other neurologic involvement in two children followed treatment with diiodohydroxyquin (Diodoquin), a drug differing structurally by only one halogen atom.1,2 A 3 1/2-year-old1 who had received 3,200 mg daily for two years for acrodermatitis enteropathica developed visual loss in the 20/200 range one month after increase of the dosage to 3,600 mg daily. Optic atrophy was noted; vision improved with lowering of the dose but worsened when it was raised. A 3 1/2-year-old2 developed severe visual loss after eight weeks of 1,950 mg daily for "nonspecific" diarrhea, with evident optic atrophy on examination four weeks later and without improvement three years later.I have seen two similar cases of primary optic atrophy, otherwise unexplained, in children following treatment with diiodohydroxyquin.
Behrens MM. Optic Atrophy in Children After Diiodohydroxyquin Therapy. JAMA. 1974;228(6):693–694. doi:10.1001/jama.1974.03230310015005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: